Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2017, 5:39 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 5:39 PM MDT (23:39 UTC)
- Expired
- Jun 12, 2017, 6:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:11 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WUUS55 KCYS 122339
SVRCYS
WYC015-021-130015-
/O.NEW.KCYS.SV.W.0042.170612T2339Z-170613T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
539 PM MDT MON JUN 12 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
South central Goshen County in southeastern Wyoming...
Northeastern Laramie County in southeastern Wyoming...
* Until 615 PM MDT
* At 538 PM MDT, a severe thunderstorm was located near Gun Barrel,
or 25 miles northeast of Cheyenne, moving north at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Gun Barrel and Meriden Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM MDT for southeastern
Wyoming.
LAT...LON 4128 10434 4132 10450 4167 10444 4158 10410
TIME...MOT...LOC 2338Z 197DEG 23KT 4136 10439
HAIL...1.50IN
WIND...<50MPH
$$
Levin2 follow-up statements
839 WWUS55 KCYS 122355 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 555 PM MDT MON JUN 12 2017 WYC015-021-130015- /O.CON.KCYS.SV.W.0042.000000T0000Z-170613T0015Z/ Goshen WY-Laramie WY- 555 PM MDT MON JUN 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH CENTRAL GOSHEN AND NORTHEASTERN LARAMIE COUNTIES... At 555 PM MDT, a severe thunderstorm was located over Gun Barrel, or 31 miles northeast of Cheyenne, moving north at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Gun Barrel and Meriden Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted act quickly and move to a place of safety inside a sturdy structure, such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4140 10429 4144 10442 4167 10444 4158 10410 TIME...MOT...LOC 2355Z 197DEG 23KT 4146 10435 HAIL...1.00IN WIND...<50MPH $$ Levin
789
WWUS55 KCYS 130010
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
610 PM MDT MON JUN 12 2017
WYC015-021-130020-
/O.EXP.KCYS.SV.W.0042.000000T0000Z-170613T0015Z/
Goshen WY-Laramie WY-
610 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 800 PM MDT for southeastern
Wyoming.
LAT...LON 4140 10429 4144 10442 4167 10444 4158 10410
TIME...MOT...LOC 0010Z 197DEG 23KT 4153 10432
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:34 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 12, 5:34 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Jun 12 2017
.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017
Ongoing severe weather episode, so will keep this discussion
concise.
Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.
Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.
.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017
An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jun 12 2017
Showers and tstms will move over mainly the Neb Panhandle this
evening with associated MVFR/IFR cigs and vsbys. Sfc front will
then move east across the area later this evening switching winds
out of the west to northwest. Windy across se Wy Tuesday late
morning and afternoon with gusts over 45kts mainly from KRWL to
KLAR.
&&
.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017
Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
WYZ104-105-109-110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jun 12, 11:18 AM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1118 AM MDT Mon Jun 12 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 131730- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widespread severe thunderstorms are expected over the high plains of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will develop in the vicinity of the Laramie Range early this afternoon and quickly become severe as they progress onto the high plains. Anticipated hazards associated with these thunderstorms include tornadoes, very large and destructive hail, localized flash flooding, and damaging winds. Residents of southeast Wyoming and the western Nebraska Panhandle should remain weather aware this afternoon and evening, and be prepared to take action if a warning is issued for their local area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will be required this afternoon and evening. WYZ104-105-109>115-131730- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms will develop across northern and eastern Carbon County this afternoon and early evening. Westerly winds will gust to around 55 mph later this afternoon as a strong cold front sweeps across the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A High Wind Watch is in effect for much of Carbon County and extreme western Albany County Tuesday where wind gusts may approach 60 mph, especially during the afternoon. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Jun 12, 5:18 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 S DOUGLAS 42.64N 105.37W
06/12/2017 E4.00 INCH CONVERSE WY LAW ENFORCEMENT
&&
MJAMSKILocal storm report, Jun 12, 5:19 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FUNNEL CLOUD 5 W PINE BLUFFS 41.18N 104.16W
06/12/2017 LARAMIE WY TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 12, 5:24 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TORNADO 1 NE PINE BLUFFS 41.19N 104.05W
06/12/2017 LARAMIE WY TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jun 12, 5:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E DOUGLAS 42.76N 105.35W
06/12/2017 M2.00 INCH CONVERSE WY TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 12, 5:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL PINE BLUFFS 41.18N 104.07W
06/12/2017 E3.00 INCH LARAMIE WY TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 12, 5:37 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SSE PRAIRIE CENTER 42.39N 104.17W
06/12/2017 M2.75 INCH GOSHEN WY EMERGENCY MNGR
GOLF BALL TO BASEBALL.
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:26 PM MDT | Special Weather Statement | CYS | Converse | 49 min |
| Jun 11, 9:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 26 min |
| Jun 12, 3:50 AM MDT | High Wind Watch | CYS | Albany, Carbon | 23 hr |
| Jun 12, 2:05 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 25 min |
| Jun 12, 2:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 47 min |
| Jun 12, 2:55 PM MDT | Tornado Warning | CYS | Platte | 35 min |
| Jun 12, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 65 min |
| Jun 12, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 34 min |
| Jun 12, 3:26 PM MDT | Tornado Warning | CYS | Goshen, Platte | 34 min |
| Jun 12, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 27 min |
| Jun 12, 3:40 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 34 min |
| Jun 12, 3:52 PM MDT | Tornado Warning | CYS | Goshen, Platte | 23 min |
| Jun 12, 4:12 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jun 12, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| Jun 12, 4:22 PM MDT | Tornado Warning | CYS | Laramie | 23 min |
| Jun 12, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jun 12, 4:34 PM MDT | Tornado Warning | CYS | Laramie | 41 min |
| Jun 12, 4:41 PM MDT | Tornado Warning | CYS | Goshen | 34 min |
| Jun 12, 4:45 PM MDT | Tornado Warning | CYS | Laramie | 20 min |
| Jun 12, 4:51 PM MDT | Tornado Warning | CYS | Laramie | 39 min |
| Jun 12, 5:03 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 42 min |
| Jun 12, 5:09 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jun 12, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 48 min |
| Jun 12, 5:15 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 30 min |
| Jun 12, 5:21 PM MDT | Tornado Warning | CYS | Laramie | 39 min |
| Jun 12, 5:34 PM MDT | Tornado Warning | CYS | Goshen, Niobrara | 41 min |
| Jun 12, 5:42 PM MDT | Tornado Warning | CYS | Goshen | 33 min |
| Jun 12, 5:52 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.